Alert archive / Illinois / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 38, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 22, 2026, 7:48 PM CDT for Fayette County, Marion County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2026, 7:48 PM CDT (00:48 UTC)
- Expired
- Mar 22, 2026, 8:15 PM CDT
- In force
- 27 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, IL, Marion County, IL
The radar
The Evansville,IN radar (KVWX), 129 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -253 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WUUS53 KLSX 230048
SVRLSX
ILC051-121-230115-
/O.NEW.KLSX.SV.W.0038.260323T0048Z-260323T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
748 PM CDT Sun Mar 22 2026
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Fayette County in south central Illinois...
Northern Marion County in south central Illinois...
* Until 815 PM CDT.
* At 748 PM CDT, a severe thunderstorm was located over Patoka, or 13
miles south of Vandalia, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
* This severe thunderstorm will be near...
Patoka and Shobonier around 750 PM CDT. Kinmundy around 805 PM CDT.
Other locations impacted by the severe thunderstorm include Vernon,
Alma, St. Paul and St. Peter.
This includes Interstate 57 in Illinois between exits 127 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 3887 8922 3887 8869 3871 8870 3872 8914
3874 8914 3874 8922
TIME...MOT...LOC 0047Z 269DEG 44KT 3879 8914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja2 follow-up statements
120
WWUS53 KLSX 230058
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
758 PM CDT Sun Mar 22 2026
ILC051-121-230115-
/O.CON.KLSX.SV.W.0038.000000T0000Z-260323T0115Z/
Fayette IL-Marion IL-
758 PM CDT Sun Mar 22 2026
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN FAYETTE AND NORTHERN MARION COUNTIES IN SOUTH CENTRAL
ILLINOIS...
At 758 PM CDT, a severe thunderstorm was located 6 miles west of
Kinmundy, or 11 miles north of Salem, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will be near...
Kinmundy around 805 PM CDT. Farina around 810 PM CDT.
Other locations impacted by the severe thunderstorm include St. Paul
and St. Peter.
This includes Interstate 57 in Illinois between exits 127 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 3882 8905 3887 8905 3887 8869 3878 8870
3873 8870 3874 8905
TIME...MOT...LOC 0048Z 269DEG 44KT 3879 8912
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja856
WWUS53 KLSX 230106
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
806 PM CDT Sun Mar 22 2026
ILC051-121-230116-
/O.EXP.KLSX.SV.W.0038.000000T0000Z-260323T0115Z/
Fayette IL-Marion IL-
806 PM CDT Sun Mar 22 2026
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 815 PM CDT FOR
SOUTHEASTERN FAYETTE AND NORTHERN MARION COUNTIES IN SOUTH CENTRAL
ILLINOIS...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small hail
is still possible with this thunderstorm.
&&
LAT...LON 3882 8905 3887 8905 3887 8869 3878 8870
3873 8870 3874 8905
TIME...MOT...LOC 0058Z 270DEG 44KT 3879 8896
$$
JajaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:50 PM CDT, 58 minutes earlier. Its key messages:
- After a brief cool down behind today's front, expect another warm up to near record temperatures by Thursday.
- Another front on Thursday brings cooler temperatures this weekend with a light freeze possible.
Area forecast discussion, Mar 22, 6:50 PM CDT, 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 PM CDT Sun Mar 22 2026
.KEY MESSAGES...
- After a brief cool down behind today's front, expect another
warm up to near record temperatures by Thursday.
- Another front on Thursday brings cooler temperatures this
weekend with a light freeze possible.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 136 PM CDT Sun Mar 22 2026
As of 1PM, a cold front was pushing south through the forecast area,
not quite to the I-70 corridor. Ahead of the front, it's another
March scorcher with temperatures approaching 90 degrees. That's
already broken the daily record at St Louis. Behind the front, winds
shift to the north with a modest fall in temperature considering the
time of day. Strong cold advection will lead to these northwest
winds gusting to 30 to 40 mph at times, with the cool down
accelerating as we lose daytime heating this evening. By morning,
most areas will be in the 30s, some 40 to 50 degrees colder than
this afternoon.
We do see instability increasing ahead of the front today, with hot
temperatures near 90 combining with dewpoints near 60 to produce
surface based CAPE of 1500 to 2000. However, strong capping exists
in the warm sector which is expected to prevent surface based storms
from forming on the front in this region. There is some evidence
that the cap weakens this evening in response to cooling/moistening
aloft, and a handful of high resolution guidance does begin to
produce storms on the front just as it's exiting our far eastern
forecast area around 6PM or so. This represents our best opportunity
for severe weather today, and it remains low confidence. If these
storms form they will be capable of a hail and wind threat. The
greater chance for rain will be behind the front as moist advection
aloft continues for a ways before the frontal depth increases.
Winds decrease tonight and through the day Monday as surface high
pressure slides by to our north. This trajectory of high pressure
favors only a brief cool down as the core of the cold slides east
with the surface high and return flow begins a quick warm up. That
said, Monday will certainly be the coolest day of this air mass, and
some 30+ degrees cooler than today with highs only in the 50s
despite some sun. That's a few degrees below normal for this time of
year.
Kimble
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 136 PM CDT Sun Mar 22 2026
To our west over the southwestern deserts a strong ridge has brought
record-breaking heat for the past week or more (and periodically
throughout the winter). After the brief cool down behind today's
front, the ridge will gradually expand its influence eastward again
through the coming week. As surface flow turns southerly and
southwesterly with time, we'll see temperatures rising back well
above normal values. Wednesday sees the sharpest warm up, back into
the 70s to low 80s, while Thursday is when this round of heat peaks
ahead of the next cold front. We'll once again be pushing record
high territory in the upper 80s and low 90s. In fact, we could
challenge all time March high temperature records as most locations
to our west have already done in recent days. NBM probability of 90+
on Thursday is on the order of 20 to 60 percent across the forecast
area.
Thursday's front is associated with a wave emanating out of a larger
low in the Gulf of Alaska. This pushes across the top of the ridge
on Wednesday and then digs southeast through the Plains and Great
Lakes on Thursday. By Thursday moisture will have increased across
the Mississippi Valley in advance of the front, with dewpoints
pushing back to near 60. It sets up a situation quite similar to
today where we see building instability beneath a cap of warm air
aloft. So this will be our next period to watch for the potential
for severe thunderstorms if that cap is able to erode before the
front arrives. However, once again, it looks like the best potential
for synoptically driven precipitation is behind the front Thursday
night into Friday. I do say precipitation because the incoming cold
air has the potential to switch rain to some snowflakes on Friday.
Speaking of that cold air, the source air mass up over Canada is
still quite cold, in fact one of the few land areas globally that is
below normal right now. With potentially record setting warmth ahead
of it, the next incoming cold front once again brings a very sharp
temperature drop. This time the cold side of the front is even
colder. NBM probability of temperatures falling below freezing is
about 40 to 70 percent area wide by Saturday morning.
Kimble
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 638 PM CDT Sun Mar 22 2026
Dry and VFR conditions are forecast at the regional terminals
through the TAF period. A cold front is now south of the TAF
sites, and in its wake strong 20-30kt northerly gusts are
impacting all terminals. These will continue through the evening
and gradually weaken overnight. There remains a small chance for
MVFR CIGs to advect south from Iowa and impact KUIN overnight, but
recent observations suggest that southward advection is stalling
and the lower clouds will stay away from the terminal.
MRB
&&
.CLIMATE...
Issued at 136 PM CDT Sun Mar 22 2026
Record High at STL for 3/22
STL
3/22 88 (1907)
Record Highs on March 26:
St Louis 87 in 1991
Columbia 86 in 1910
Quincy 82 in 1991
All Time March High Temperature Record:
St Louis 92 on March 24, 1929
Columbia 92 on March 21, 1907
Quincy 88 on March 21, 1907
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSXHazardous weather outlook, Mar 22, 6:06 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 606 PM CDT Sun Mar 22 2026 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-232315- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 606 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms at times late Wednesday through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRB
Nearby
Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.